Extreme Cold/Wind Chill, Big Stone
- When
- February 6, 12:00 AM CST to February 17, 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A potent and persistent outbreak of Arctic air affected the area from February 6th through the 17th. The coldest days of the outbreak for many occurred Valentine's Day weekend when high temperatures averaged in the single digits below zero.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A potent and persistent outbreak of Arctic air affected the area from February 6th through the 17th. The coldest days of the outbreak for many occurred Valentine's Day weekend when high temperatures averaged in the single digits below zero. On February 14th, low temperatures dropped into the 20s to the 30s degrees below zero range. Extreme wind chills of 35 degrees to 45 degrees below zero also occurred for several days during the outbreak. | |The magnitude of the cold during this outbreak was fairly rare compared to the past 50 years, at least in terms of the persistence of the Arctic air. This was especially impressive considering the lack of deep, fresh snow cover across of the area. If there had been widespread deep, fresh snowpack ahead of this Arctic outbreak, low temperatures would have been more severe and more often approaching record territory. Wheaton saw five consecutive days with highs below zero, which is among the top ten most extended stretches since 1914. Wheaton also experienced five straight days with lows falling to 20 below zero or colder, ranking in the top five stretches.
Impacts from this extreme and persistent cold include some frozen and/or broken water pipes (the limited snow depth did not help in this regard) and froze-over home sewer vents, dead vehicle batteries, school delays, and church cancellations. The prolonged cold caused significant strains to the power grid as demand spiked both locally and across several other states. Many customers were at least briefly without power locally, particularly during the morning of Tue, Feb 16th. Concerns for rolling blackouts lingered for several days in this regard due to the continued extreme demand/strain, and people were asked to conserve energy however possible.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 5, 11:34 PM CST, 26 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1134 PM CST Fri Feb 5 2021
.UPDATE...
Issued at 520 PM CST Fri Feb 5 2021
Added a mention of snow showers/flurries to northeast SD and west
central MN this evening. As the arctic high pushes south, a weak
arctic front has developed on the nose of the cold air push. This
feature is squeezing out some moisture and producing a slightly
more intense area of snow showers around Watertown. The intensity
will be short-lived as it quickly moves southeast, leaving only
some flurries in its wake.
&&
.SHORT TERM...(This Evening through Saturday Night)
Issued at 313 PM CST Fri Feb 5 2021
Forecast challenges revolve around wind chills and snow chances each
of the next couple of nights.
Currently, temperatures are running generally between 10F above zero
and 20F above zero under a mix of sun and clouds. Northwest winds of
10 to 20 mph with gusts as high as 30 mph have been the norm today,
as well.
Nearly the entire North American continent is under the influence of
a deep/anomalously cold and broad upper level trof, including
northwest flow aloft over this CWA. This pattern will remain
unchanged through Saturday night. Very cold air in place will
combine with 10 to 15 mph winds to produce wind chill values down to
-25F to -30F later tonight and again later Saturday night. The wind
chill advisory continues. The broad cyclonic nature of the upper
flow pattern and the nearby mid-level baroclinic zone (south and
west in the region) the polar front has created will work in
precipitation's favor each time a transient mid-level shortwave
works southeastward through the region to generate some light snow
potential as far east as the Missouri River valley (but mainly west
river) later tonight/early Saturday morning and then again later
Saturday night. Minimal snow accumulation potential over the far
west/southwest portion of this cwa.
As was mentioned before, an airmass of arctic origins has moved into
the northern plains and taken up residence over this CWA.
Temperature guidance has low and high temperatures tonight, Saturday
and Saturday night appx 1.5 to 2 standard deviations (NAEFS and ENS
SA Table 850hpa standardized anomalies charts) below climo normal.
The only thing that might hamper the going temperature forecast is
the clouds (and/or snow chances). There are supposed to be multiple
rounds of cloudiness over the next 48 hours. This could keep
overnight lows (and forecast wind chills) tonight and Saturday night
a bit warmer than forecast. Something for future shifts to
contemplate.
.LONG TERM...(Sunday through Friday)
Issued at 313 PM CST Fri Feb 5 2021
Cold. Not sure what else I can say. 850mb temperatures will remain
below a standard deviation below climo through next week, though at
least there is some diurnal variability thanks to a lack of snow
cover, but that only yields temperatures above the zero mark for a
few hours each afternoon. Cant rule out some moisture starved light
snow for central South Dakota Sunday with a weak shortwave rounding
the upper trough positioned across North America, but the bulk of
the forcing is to the west. There may be other opportunities for
light amounts of moisture given the environment, but subtle features
have too low a predictability at these timescales and impacts will
be minimal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1131 PM CST Fri Feb 5 2021
Terminals KABR,KATY,KPIR,KMBG
VFR conditions and breezy northwest winds are expected to prevail
through the next 24 hours. Can't completely rule out a flurry or
two that could drop vsby briefly to MVFR, but this scenario is too
uncertain for a taf mention.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 6 AM CST /5 AM MST/ Sunday for
SDZ003>011-015>023.
MN...Wind Chill Advisory until noon CST Tuesday for MNZ039-046.
&&
UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...WiseHazardous Weather Outlook National Weather Service Aberdeen SD 305 AM CST Fri Feb 5 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 305 AM CST Fri Feb 5 2021 /205 AM MST Fri Feb 5 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Bitterly cold wind chills as cold as 15 below to 30 below zero are expected late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Continued bitterly cold wind chills as cold as 15 below to 35 below zero are expected at times through the weekend, and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942261, 942262.